Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 48, NWS Huntsville, AL

December 10, 2008Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 10, 2008, 1:06 AM CST for Jackson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2008, 1:06 AM CST (07:06 UTC)
Expired
Dec 10, 2008, 1:30 AM CST
In force
24 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 100706
TORHUN
ALC071-100730-
/O.NEW.KHUN.TO.W.0048.081210T0706Z-081210T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 130 AM CST

* AT 106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  HOLLYWOOD...OR ABOUT 7 MILES NORTH OF SCOTTSBORO...MOVING NORTHEAST
  AT 55 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  STEVENSON.
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3467 8598 3481 8612 3500 8587 3500 8586
      3499 8561 3499 8560 3495 8560 3495 8559
      3492 8559
TIME...MOT...LOC 0706Z 230DEG 48KT 3480 8597

$$

KULA
2 follow-up statements
000 
WWUS54 KHUN 100718
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 AM CST WED DEC 10 2008

ALC071-100730-
/O.CON.KHUN.TO.W.0048.000000T0000Z-081210T0730Z/
JACKSON AL-
118 AM CST WED DEC 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR
NORTHEASTERN JACKSON COUNTY...

AT 118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR STEVENSON...OR
ABOUT 11 MILES SOUTHWEST OF BRIDGEPORT...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LONG
ISLAND

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3474 8591 3481 8597 3488 8593 3494 8584
      3499 8560 3495 8560 3495 8559 3492 8559
TIME...MOT...LOC 0718Z 256DEG 39KT 3481 8581

$$

KULA
000 
WWUS54 KHUN 100731
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 AM CST WED DEC 10 2008

ALC071-100740-
/O.EXP.KHUN.TO.W.0048.000000T0000Z-081210T0730Z/
JACKSON AL-
130 AM CST WED DEC 10 2008

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY EXPIRES AT 130
AM CST...

DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM THAT PROMPTED THE 
WARNING HAD MOVED OUT OF THE WARNED AREA.  THEREFORE THE TORNADO 
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM 
WARNING IS IN EFFECT UNTIL 145 AM FOR EASTERN JACKSON COUNTY WHERE 
WINDS UP TO 60 MPH ARE POSSIBLE.

STAY INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3474 8591 3481 8597 3488 8593 3494 8584
      3499 8560 3495 8560 3495 8559 3492 8559
TIME...MOT...LOC 0718Z 256DEG 39KT 3481 8581

$$

KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 12:02 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 10, 12:02 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 AM CST WED DEC 10 2008

.UPDATE...06Z AVIATION DISCUSSION.
&&

.AVIATION...MVFR TO IFR CATEGORY CIGS/VISBYS ARE EXPECTED THROUGH
THE TAF PERIOD. LARGE AREA OF TSRA CONTINUES TO AFFECT BOTH
TERMINALS. AS THE COLD FRONT MOVES THROUGH...AROUND DAYBREAK AT KMSL
AND MID-MORNING AT KHSV...RAIN WILL TAPER AND THE WINDS WILL BEGIN
TO SHIFT FROM SRLY TO NWRLY. EVEN AFTER THE RAIN ENDS...LOW MVFR
CIGS ARE EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH VISBYS WILL IMPROVE THROUGH THE DAYTIME HOURS. LLWS
SHOULD BEGIN TO DIMINISH AT BOTH TERMINALS AS THE FRONT MOVES
THROUGH.

&&

.DISCUSSION... /ISSUED AT 1136 PM CST TUE DEC 9 2008/
WIDE PRECIP SHIELD MOVING THROUGH THE AREA WITH EMBEDDED
STRONG/TRAINING CONVECTIVE ELEMENTS...IS GIVING RISE TO HEAVY
RAINFALL AMOUNTS ACROSS THE REGION LATE THIS EVENING. LATEST SAT
IMGRY SHOWS COLDEST CLOUD TOPS IN ASSOC WITH CONVECTIVE LINE NOW
MOVING THROUGH PORTIONS OF E CNTRL MISS AND N/CNTRL AL. MODEL
SOUNDINGS AND RADAR VELOCITY IMGRY INDICATING STRENGTHENING LL JET
CORE NOW MOVING INTO THE AREA...MAXIMIZING LL MOISTURE FLUX. RADAR
ESTIMATED ONE HOUR RAINFALL RATES IN AREAS OF HEAVIER
CONVECTION...WHICH IS EXHIBITING SOME TRAINING
CHARACTERISTICS...HAVE BEEN IN EXCESS OF ONE INCH. RADAR ALSO
SHOWS FEEDER SHOWERS CONTINUING TO MERGE WITH THE LEADING EDGE
OF THE MAIN LINE...AND WOULD INDICATE MAINTENANCE OF HEAVIER
CONVECTIVE ELEMENTS AS THE LINE PUSHES THROUGH THE AREA. HAVE THUS
INCREASED QPF AMOUNTS SIGNIFICANTLY FOR THE OVERNIGHT PERIOD FOR
NEARLY ALL AREAS...ESPECIALLY FROM N CNTRL AL EWRD.
BASICALLY...EXPECTING AN ADDITIONAL WIDESPREAD TWO INCHES
OVERNIGHT IN N CNTRL AND NERN AL/SRN MIDDLE TN WITH ISOLD AMOUNTS
APPROACHING THREE INCHES POSSIBLE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

     WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.

TN...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN.

&&

AVIATION...DL.16
DISCUSSION...KDW.03
Hazardous weather outlook, Dec 9, 8:51 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CST TUE DEC 9 2008

ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
851 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR AHEAD OF AN
APPROACHING STORM SYSTEM...WITH GUSTS AS HIGH AS 40 MPH IN THE
HIGHER ELEVATIONS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE AREA THIS EVENING. SOME STORMS MAY BE STRONG...
CAPABLE OF PRODUCING HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH.

WIDESPREAD RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH
DAYBREAK...WITH LOCALLY HIGHER AMOUNTS UNDER TRAINING THUNDERSTORMS.
PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW-LYING AREAS WILL
BE POSSIBLE WITH ANY PERSISTENT HEAVY RAIN. FOR MORE
INFORMATION...PLEASE SEE THE FLASH FLOOD WATCH /HUNFFAHUN/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AS THE COLD FRONT PUSHES EASTWARD...THUNDERSTORMS WILL EXIT EASTERN
PORTIONS OF THE CENTRAL TENNESSEE VALLEY EARLY WEDNESDAY. COLDER
AND DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY.

ANOTHER STORM SYSTEM DIGGING INTO THE GULF COASTAL REGION...IS
FORECAST TO TRACK FROM THE NORTHERN GULF OF MEXICO AND THROUGH
THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH THURSDAY. THIS WILL
BRING ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL...WITH THE
POTENTIAL FOR A MIX OF RAIN AND SNOW THURSDAY.

UNCERTAINTY REMAINS QUITE HIGH WITH REGARDS TO STRENGTH AND TIMING
OF THIS PARTICULAR STORM. RESIDENTS ARE URGED TO MONITOR FUTURE
UPDATED FORECASTS AS THIS SYSTEM DEVELOPS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM
DAMAGE OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

AMP/DJN/JLL

In the hours before

Local storm report, Dec 10, 12:05 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      3 SSW HARVEST           34.82N 86.77W
12/09/2008                   MADISON            AL   NWS EMPLOYEE

            WATER IS OVER SEVERAL ROADS SOUTH OF HARVEST...INCLUDING
            OLD RAILROAD BED RD. SEVERAL LARGE DITCHES AND SMALL
            CREEKS ARE OVERFLOWING. 4.25 INCHES OF RAIN REPORTED SO
            FAR.

&&

DL
Local storm report, Dec 10, 12:27 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      3 ENE MADISON           34.71N 86.70W
12/10/2008                   MADISON            AL   OFFICIAL NWS OBS

            INDIAN CREEK AT MADISON PIKE WAS AT 7.75 FEET. FLOOD
            STAGE IS 7.5 FEET.

&&

DL
Local storm report, Dec 10, 12:49 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             CULLMAN                 34.17N 86.84W
12/10/2008  E0.50 INCH       CULLMAN            AL   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED IN DOWNTOWN CULLMAN.

&&

DL
Local storm report, Dec 10, 12:50 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLASH FLOOD      CULLMAN                 34.17N 86.84W
12/10/2008                   CULLMAN            AL   EMERGENCY MNGR

            UP TO A HALF A FOOT OF WATER WAS REPORTED OVER ROADWAYS
            IN DOWNTOWN CULLMAN.

&&

DL
Local storm report, Dec 10, 1:02 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     5 NW LITTLEVILLE        34.65N 87.73W
12/09/2008                   COLBERT            AL   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN ALONG UNDERWOOD MOUNTAIN RD NEAR
            COLBERT HEIGHTS.

1000 PM     TSTM WND DMG     4 ESE RUSSELLVILLE      34.48N 87.67W
12/09/2008                   FRANKLIN           AL   LAW ENFORCEMENT

            TREES WERE DOWNED ALONG HWY 724 NEAR RUSSELLVILLE. TIME
            ESTIMATED.

&&

DL
Special weather statement, Dec 10, 1:04 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 AM CST WED DEC 10 2008

ALZ007-008-100745-
MARSHALL-MORGAN-
104 AM CST WED DEC 10 2008

...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND MORGAN COUNTIES UNTIL
145 AM CST...

AT 104 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED NEAR BAILEYTON...OR 9 MILES WEST OF ARAB...MOVING EAST AT
50 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARAB...EDDY.
  UNION GROVE.
  MOUNTAIN VIEW...HEBRON.
  GUNTERSVILLE.
  COLUMBUS CITY...GRANT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:44 PM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more12 hr
Dec 9, 9:23 PM CSTSevere Thunderstorm WarningHUNFranklin37 min
Dec 9, 9:29 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 9, 9:43 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin47 min
Dec 9, 10:31 PM CSTSevere Thunderstorm WarningHUNColbert, Lawrence44 min
Dec 9, 10:34 PM CSTFlash Flood WarningHUNColbert, Cullman, Jackson, Lauderdale, Lawrence, Limestone and 3 more9 hr
Dec 10, 12:08 AM CSTSevere Thunderstorm WarningHUNCullman52 min
Dec 10, 12:22 AM CSTTornado WarningHUNCullman23 min
Dec 10, 12:43 AM CSTTornado WarningHUNCullman32 min
Dec 10, 1:12 AM CSTSevere Thunderstorm WarningHUNJackson, Marshall33 min
Dec 10, 1:14 AM CSTTornado WarningHUNCullman31 min
Dec 10, 1:25 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson20 min
Dec 10, 1:44 AM CSTFlash Flood WarningHUNDeKalb, Jackson, Marshall3 hr
Dec 10, 2:07 AM CSTSevere Thunderstorm WarningHUNDeKalb, Marshall23 min
Dec 10, 2:40 AM CSTSevere Thunderstorm WarningHUNCullman20 min
Dec 10, 3:18 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 10, 5:20 AM CSTRiver Flood WarningHUNMadison58 hr
Dec 10, 5:29 AM CSTRiver Flood WarningHUNLawrence3 days
Dec 10, 2:08 PM CSTRiver Flood WarningHUNMadison16 hr
Dec 10, 4:05 PM CSTFlood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more23 hr
Dec 10, 4:07 PM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more10 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.